Trick of the Trade: Naloxone Dilution for Opioid Overdose
Traditional teaching recommends naloxone doses of at least 0.4 mg IV to reverse opioid toxicity. Drs. Lewis Nelson (@LNelsonMD) and Mary Ann Howland (@Howland_Ann) co-authored the opioid antagonist chapter in Goldfrank’s Toxicologic Emergencies.1 They write:
“However, this dose [0.4 mg] in an opioid-dependent patient usually produces withdrawal, which should be avoided if possible. The goal is to produce a spontaneously and adequately ventilating patient without precipitating significant or abrupt opioid withdrawal. Therefore, 0.04 mg is a practical starting dose in most patients, increasing to 0.4 mg, 2 mg, and finally 10 mg.”
In fact, Dr. Nelson published a recent case series demonstrating the reversal of opioid-induced respiratory depression using low-dose naloxone (0.04 mg).2
Trick of the Trade: Naloxone Dilution for IV Use3
Given that many ED overdose patients are not opioid-naive, lower naloxone doses are generally sufficient. Here is a quick way to prepare and administer naloxone in doses that will reverse opioid toxicity while limiting the chances of severe withdrawal.
- Obtain a 1 mL vial or syringe of naloxone 0.4 mg/mL.
- Grab a 10-mL syringe. Draw up 9 mL of normal saline.
- Draw up the 1 mL of naloxone. You now have 10 mL of a 0.04 mg/mL naloxone solution.
- Clearly label the syringe with drug name and concentration.
- Administer 1-2 mL IV every 60 seconds until the patient is responsive (and breathing) to the desired level.
This trick also provides a more precise ‘wake up dose.’ If a naloxone infusion is needed, you’ll likely have a more accurate starting rate.
A Few Caveats
- If a patient is apneic, in respiratory arrest, or close to respiratory arrest from a suspected opioid overdose, this is NOT the technique to use. Administer at least 0.4 mg IV to reverse toxicity immediately.
- While it would be simple to use a saline flush for this technique, be advised that the Institute for Safe Medication Practices (ISMP) recommends against drawing up meds into a flush due to the concern for using an unlabeled syringe.4
Original: November 17, 2014; Last updated: August 20, 2015
The post Trick of the Trade: Naloxone Dilution for Opioid Overdose appeared first on ALiEM.
Like articles like this one?
Safe& Secure Checkout